Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 99, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2002, 11:42 PM CDT for Cass County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2002, 11:42 PM CDT (04:42 UTC)
- Expired
- May 7, 2002, 12:45 AM CDT
- In force
- 63 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 26 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3555 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 4.9
- Supercell composite
- 15.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 070442
SVRMCI
MOC037-070545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1142 PM CDT MON MAY 6 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASS COUNTY IN WEST CENTRAL MISSOURI
* UNTIL 1245 AM CDT
* AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CLEVELAND...OR 11 MILES NORTHWEST OF HARRISONVILLE...AND MOVING
EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RAYMORE...HARRISONVILLE...DAYTON BY 1150 PM CDT.
GARDEN CITY...CREIGHTON BY 1155 PM CDT.
PLEASANT HILL...GUNN CITY BY MIDNIGHT CDT.
STRASBURG BY 1210 AM CDT.
THE TOWNS OF LAKE ANNETTE...LAKE WINNEBAGO AND BALDWIN PARK ARE ALSO
IN THE PATH OF THIS STORM.
LAT...LON 3844 9421 3848 9435 3848 9461 3883 9460
3882 9413 3866 9414 3856 9408 3845 9408
SFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:45 PM CDT, 7 hours 57 minutes earlier.
Area forecast discussion, May 6, 3:45 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 345 PM CDT MON MAY 6 2002 MAIN CONCERN IS THREAT OF CONVECTION NEXT COUPLE OF DAYS ALONG WITH THE THREAT OF HEAVY RAIN. MODELS UNABLE TO HANDLE SHALLOW OUTFLOW BOUNDARY FROM THIS MORNING...ALTHOUGH AGREE WITH SURFACE DEPICTION OF MODELS BY 12Z TUESDAY WITH FRONT STRETCHING A LITTLE SOUTH OF I-70 BY DAYBREAK. CURRENTLY...OUTFLO BOUNDARY STRETCHES FROM NEAR EMPORIA TO JOPLIN WITH SATELLITE INDICATING SLOW NORTH DRIFT. AIR MASS VERY UNSTABLE TO THE SOUTH AND WEST OF THE BOUNDARY WITH LAPS DATA SUGGESTING LIFTED INDICES AROUND -10. DUE TO POOR MODEL DEPICTION LOW LEVEL MASS FIELDS...HAVE LITTLE CONFIDENCE ON MODEL PLACEMENT OF HEAVY PRECIPITATION. AGREE WITH SPC SCENARIOS OF DEVELOPMENT WEST OF OUTFLOW BOUNDARY WITH ACTIVITY MOVING EAST OVERNIGHT. CONVECTION WILL LIKELY DEVELOP INTO MCS AS IT MOVES EAST WITH INCREASING LLJ PERPENDICULAR TO SLOW MOVING BOUNDARY. INSTABILITY AND SHEAR PARAMETERS SUGGEST POTENTIAL FOR SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAIN ALSO LIKELY AS STRONG CELLS COULD EASILY TRACK ACROSS THE SAME AREA OVERNIGHT. DUE TO RECENT HEAVY RAINFALL...HAVE ISSUED A FLOOD WATCH FOR ALL ZONES BUT THE EXTREME NORTH. MANY AREAS NORTH OF INTERSTATE 70 RECEIVED 1 TO 2.5 INCHES WITH SEVERAL RIVERS ALREADY IN FLOOD. CONVECTION TO SHIFT EAST OR SOUTHEAST BY AFTERNOON ON TUESDAY WITH FUTURE DEVELOPMENT DEPENDENT UPON FUTURE OUTLOW BOUNDARIES. LITTLE CONFIDENCE IN PLACEMENT OF MODELS...BUT WOULD EXPECT BOUNDARIES TO BE GRADUALLY DISPLACE FURTHER NORTH WITH THE APPROACH OF THE STRONG UPPER TROF. THEREFORE WILL KEEP POPS HIGHEST IN NORTHERN ZONES IN VICINITY OF THE FRONT TUESDAY NIGHT. HEAVY RAIN EPISODE POSSIBLE AGAIN TUESDAY NIGHT IF BOUNDARY STILL IN CWA. UPPER TROF AND COLD FRONT TO PROGRESS THROUGH CWA ON WEDNESDAY WITH THREAT OF SEVERE. TEMPERATURES A TOUGH CALL NEXT COUPLE OF DAYS...BUT PREFER TO GO WITH THE SLIGHTLY WARMER FWC GUIDANCE. IN THE EXTENDED...NEXT UPPER TROF TO APPROACH THIS WEEKEND. MODELS HAVING A LITTLE TROUBLE IN THE EASTERN PACIFIC AGAIN...BUT PREFER LASTEST 12Z AVN WHICH WAS CONSISTENT WITH SATURDAY NIGHT AND SUNDAY MORNING MODELS. .EAX MO...FLOOD WATCH TONIGHT AND TUESDAY MORNING...ZNS011>015-020>025- 028>033-037>040-043>046-053-054 KS...FLOOD WATCH TONIGHT AND TUESDAY MORNING...ZNS025-057-060-102>105 DB 645 AM... HAVE UPDATED GRIDS/ZONES...AS SQUALL LINE CONTINUES TO TREK SOUTHEAST INTO EASTERN KANSAS AND NORTH CENTRAL MISSOURI...FARTHER SOUTH THAN PREVIOUSLY EXPECTED. DAMAGING WINDS AND HAIL WILL LIKELY CONTINUE TO BE THE MAIN THREATS THROUGH THE NEXT FEW HOURS...AS THE LINE MOVES EAST/SOUTHEAST AT ABOUT 50 MPH. SCHMIT 525 AM... FORECAST CONCERNS CONTINUE TO BE WITH CONVECTIVE POTENTIAL FOR TODAY THROUGH WEDNESDAY. BOW ECHO CONTINUING TO WEAKEN AS IT MOVES INTO AREA OF WEAKER INSTABILITY IN CENTRAL MO...WHILE ACTIVITY ALONG NE/IA/MO BORDER STRENGTHENING ON NOSE OF LLJ. EXPECT ACTIVITY TO GRADUALLY WEAKEN BY MID MORNING...WITH REDEVELOPMENT OCCURRING THIS AFTERNOON. UPR LVL JET WILL MOVE OVER AREA NEXT COUPLE DAYS...AS SEVERAL IMPULSES ROTATE THROUGH UPR FLOW. ALSO...SFC LOW TO REMAIN SITUATED JUST TO THE WEST...SO WAA WILL PROVIDE ANOTHER COUPLE OF WARM DAYS. EXPECT CONVECTIVE DEVELOPMENT THIS AFTERNOON...WITH ETA PROGGED LIFTED INDICES AROUND -10...CAPES IN EXCESS OF 3500 J/KG...LITTLE TO NO CAP...AND MODERATE THETA E ADVECTION. BOUNDARIES FROM THIS MORNINGS CONVECTION MAY ALSO PROVIDE ADDITIONAL FOCI FOR TS DVLPMT. HOWEVER...SFC CONVERGENCE APPEARS RELATIVE WEAK...SO TRIGGERING MAY BE DIFFICULT. ACTIVITY MORE LIKELY THIS EVENING/TONIGHT...AS LLJ STRENGTHENS. HELICITY APPEARS RELATIVELY WEAK...SO SUPERCELL THREAT MAY BE SOMEWHAT LIMITED. MID LEVEL LAPSE RATES APPEAR BEST OVERNIGHT...IN EXCESS OF 8 DEG C/KM. ALSO A FLOOD RISK TODAY AND TOMORROW...AS WET GROUND ENDURES ADDITIONAL RAINFALL...SO THAT WILL NEED TO BE MONITORED AS WELL. OTHERWISE...NO CHANGES TO THE EXTENDED PORTION OF THE FORECAST. SCHMIT .EAX... KS...NONE MO...NONE
In the hours before
Special weather statement, May 6, 9:59 PM CDT, 1 hour 43 minutes before
KSZ025-057-060-103>105-MOZ020>025-028>033-037>040-043>046-053-054- 070900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 959 PM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 244...IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS: ATCHISON...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. IN MISSOURI: BATES...BUCHANAN...CALDWELL...CARROLL...CASS...CHARITON...CLAY... CLINTON...COOPER...HENRY...HOWARD...JACKSON...JOHNSON...LAFAYETTE... LINN...LIVINGSTON...MACON...PETTIS...PLATTE...RANDOLPH...RAY AND SALINE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL...MOBERLY...OLATHE...PAOLA...SEDALIA...ST JOSEPH AND WARRENSBURG.
Local storm report, May 6, 10:07 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1007 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM 5 W BROOKFIELD MO .75 INCH HAIL
05/06/02 LINN REPORTED BY FIRE AND
RESCUE.Local storm report, May 6, 10:52 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1052 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 PM TONGANOXIE KS .75 INCH HAIL
05/06/02 LEAVENWORTH REPORTED BY EMERGENCY
MANAGEMENT.
1045 PM TONGANOXIE KS 60 MPH TSTM GUST
05/06/02 LEAVENWORTH REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 6, 10:59 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1059 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1053 PM 7 SE ODESSA MO .75 INCH HAIL
05/06/02 LAFAYETTE REPORTED BY COOPERATIVE
OBSERVER.Local storm report, May 6, 11:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1114 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM SMITHVILLE MO .75 INCH HAIL
05/06/02 CLAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1110 PM LIBERTY MO .75 INCH HAIL
05/06/02 CLAY REPORTED BY HAM RADIO
OPERATOR.
MJLocal storm report, May 6, 11:41 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1141 PM CDT MON MAY 06 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1139 PM EDGERTON KS .88 INCH HAIL
05/06/02 JOHNSON REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:27 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 48 min |
| May 6, 9:35 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 55 min |
| May 6, 9:56 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 49 min |
| May 6, 10:20 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 55 min |
| May 6, 10:30 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 60 min |
| May 6, 11:02 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Saline | 58 min |
| May 6, 11:29 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 61 min |
| May 6, 11:31 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 59 min |
| May 6, 11:34 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 41 min |
| May 7, 12:13 AM CDT | Severe Thunderstorm Warning | EAX | Bates | 62 min |
| May 7, 12:15 AM CDT | Severe Thunderstorm Warning | EAX | Johnson | 60 min |
| May 7, 12:24 AM CDT | Severe Thunderstorm Warning | EAX | Henry | 96 min |
| May 7, 12:57 AM CDT | Severe Thunderstorm Warning | EAX | Pettis | 63 min |
| May 7, 1:04 AM CDT | Flash Flood Warning | EAX | Saline | 4 hr |
| May 7, 1:13 AM CDT | Severe Thunderstorm Warning | EAX | Cooper | 62 min |
| May 7, 1:16 AM CDT | Flash Flood Warning | EAX | Cooper | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.